Saturday October 25th 2014

Can you overdose (OD) on Vicodin?

What happens when you take too much Vicodin? You can overdose.

How much Vicodin can you take at once?   No more than 2 Vicodin tablets. Because many people don’t know this,  most drug overdoses are unintentional. So what can you do to protect yourself from an accidental Vicodin overdose? In this article, we’ll explore that question in more depth, along with the risk factors for Vicodin overdose. Your questions about Vicodin OD/overdose are welcomed at the end.

Can you overdose on Vicodin?

Yes, you can overdose on Vicodin. At relatively low doses, Vicodin can cause permanent liver damage which may not be obvious at the time. At higher doses, Vicodin can be deadly. How? Vicodin contains hydrocodone, an opiate painkiller which is difficult to overdose on, and acetaminophen, another analgesic medication with a very low overdose threshold. In other words, the addition of acetaminophen in the Vicodin formula may prevent misuse of hydrocodone, but can cause acute overdose symptoms that you may not expect.

And your risk of a Vicodin OD increases if you are taking Vicodin to get high. Vicodin abuse increases your risk of death and overdose. This medication should only be taken swallowed as a whole pill, and only in the doses recommended by your doctor. You’re much more likely to overdose when you chew, crush, snort or inject Vicodin pills.

What happens when you overdose on Vicodin?

The most dangerous complication of Vicodin overdose is liver failure. Vicodin overdose can not only cause you health problems down the road, but it can potentially kill you.

How many Vicodin is too much?

So, how much Vicodin to overdose?  In general, doctors recommend no more than 1 gram of acetaminophen at one time. Taking more than 4 grams of acetaminophen in one day can poison you and cause permanent liver damage, even liver failure – and many medications contain 500-600 mg of acetaminophen per dose.

Vicodin typically contains about 500 mg of acetaminophen, making it unsafe to take more than two at a time. However, the safe dose of Vicodin will vary between different strengths and formulas you might be taking. Because some versions of the drug may have more acetaminophen than others, it’s important to carefully check dosage instructions. Because of this,you should only take as Vicodin much as your doctor recommends, and take it only as directed.

Vicodin overdose help

If you’ve taken a high dose of Vicodin and experience adverse side effects,you should seek medical attention immediately. With acetaminophen-containing medications, you have about 12 hours before you’re likely to experience lasting damage – but it may take just as long to experience overdose symptoms. If you suspect you’ve taken too much acetaminophen for any reason, seek emergency medical assistance as soon as possible.

Overdose on Vicodin questions

If you have any questions about safe amounts of Vicodin in your system, please leave them here. We are happy to try to help answer your questions about Vicodin, and will try to respond with a personal and prompt reply for all legitimate queries.

Reference Sources: DEA: Hydrocodone
Medline Plus: Hydrocodone
ToxNet: Hydrocodone
FDA Safety Communication: Prescription Acetaminophen Products to be Limited to 325 mg Per Dosage Unit

Leave a Reply

6 Responses to “Can you overdose (OD) on Vicodin?
tina
8:58 pm July 18th, 2013

ive been on vicodines for three years due to a back condition. Im now taking 8-9. 10/325 a day and i also drink beer every day. Is this a deadly amount to be taking?

12:22 pm July 19th, 2013

Hi Tina. I’d suggest that you call the Poison Control Center at 1-800-222-1222 for an expert opinion. While you may have a high tolerance for hydrocodone, mixing the two depressants can be dangerous. How risky? Call the experts for an assessment.

Chuck
4:41 pm December 1st, 2013

I took 60 Vicodin 3 days ago in a failed suicide attempt.
My nose is now peeling.
can I expect permanent liver damage from the acetomenaphine?

5:32 pm December 1st, 2013

Hello Chuck. Have you sought medical advice? I’d suggest that you see a doctor ASAP.

terri
1:54 am September 2nd, 2014

I took 2 7.5-300 vicodin for knee pain Am I safe

Ivana @ Addiction Blog
9:13 am September 2nd, 2014

Hello Terri. Call the Poison Control Center at 1-800-222-1222 for immediate medical assistance from a poison expert.

Leave a Reply